Tuesday, June 12, 2012

A Warning about Lyrica

Whew!  What a crazy, crazy month.  I'm so glad that I won't have to relive that one.  The good news is that I am again, after many, many moons, able to work on bears again.  In fact, I finished two last week that had been sitting on my work bench for months and today I will finish a new one that I only started a week ago.

However, before my current happy situation, I was going through amazingly horrid withdrawal symptoms from Lyrica.  If anyone had told me what hell I’d have to go through with withdrawing from this medication I would never have started it in the first place.  Hot and cold chills at the same time.  Cold sweats.  Feeling like bugs were crawling under my skin.  Wishing I could crawl OUT of my skin.  Uncontrollable shaking.  Hardly able to sleep.  Absolutely no energy.  Unbelievable nausea—I was hardly able to eat a thing.  All of the typical withdrawal symptoms one should expect from a very strong and controlled drug.  I suppose the only plus to all of this was that in 3 weeks I lost the 8 pounds that I gained over the 4 ½ months of being on Lyrica in the first place. 

I've been totally off of Lyrica for about 3 1/2 weeks now and I still have some of the horrible symptoms. I have to take another drug (woohoo!) to mask those withdrawal symptoms so that I can at least function. I tried stopping the replacement drug last week and quickly learned that my withdrawal from Lyrica is not yet at an end. Some say it can take up to 6 weeks before it is totally out of one's system.

I decided to share this with you not for your sympathy, but to warn others who might be considering going on Lyrica.  When you see the advertisements for it on the television everything looks so grand.  And I'm not saying that it wasn't helpful for the short time I was on it--it did keep my pain at a much more manageable level.  But it didn't prevent flare-ups and it caused horrible, embarassing rashes on my face.  

So think carefully before you leap to find a "cure" for the pain, because no matter how wonderful any drug is, you always wind up having to go off of it at some point in the future. No one ever warns you of what you will have to deal with when you stop taking the drug. I just wanted to warn all of you just in case any of you are considering trying it so that you don't have to go through what I experienced.

Heaps of Hugs,
Cheryl

P.S.  Hopefully I'll now be able to blog more regularly again as my life returns to some sort of normal. 

12 comments:

  1. Wow! This sounds like a horrible experience and I hope you're able to reach the end of it soon, it sounds like a horrible experience. I have very strong feelings about prescription drugs being advertised on TV, because it's designed to sell something and persuade us that it's ok, without giving us all the fact in a balanced way. I really hope you're able to get this out of your system soon and yes, I really appreciate the warning. Thank you.

    ReplyDelete
  2. Hi Cheryl,

    It's nice to see you back again. I'm sorry to hear of your plight withdrawing from that drug. I can't imagine how awful that must have been - it sounds like something from a scary movie. Yikes! I do hope that it will finally get clear of your system quickly. And it's good to hear you are able to sew again. I know that always makes me feel a little more normal after things go awry. Do take care and I hope all the rest of your family is well. Hope to see you in a few weeks time!

    ~ginger

    ReplyDelete
  3. It sounds vile, glad we don't have these kind of adverts on TV. Hope you feel better soon.

    ReplyDelete
  4. Hi Cheryl,
    This is a very timely post! Just this morning I was searching online for withdrawal symptoms for a drug my husband was taking. He was taking a drug called Tramadol for pain. We couldn't figure out what was going on at first as we didn't connect all the problems he is having with stopping the drug as he was on a low dose. Most symptoms are just like yours. No warning from the doctors that this might happen. This drug is not supposed to be addictive but there are pages of stories that say otherwise.
    So glad you are making bears again! Hopefully you will soon be fine.
    Nancy

    ReplyDelete
  5. Oh dear! I hope you feel better again soon. Take it easy. x

    ReplyDelete
  6. Oh Cheryl, thank you for the warning. I hope all is well soon.

    ReplyDelete
  7. Sorry you've been going through such a rough time! I'm glad that they don't have advertising for any kind of prescription meds here, the only thing they can show are cold and flu meds and hayfever meds (with the NHS we can't choose our prescriptions anyway) Big hugs, hope you're over it all very soon!

    ReplyDelete
  8. How deferrable for you. Sound horrendous. I do hope you feel back to normal very soon.
    Hugs
    Kay

    ReplyDelete
  9. I am so, so very sorry Cheryl for all you have suffered through. I pray that it will end soon, ♥Judi

    ReplyDelete
  10. agree with your warm reminder: many medicine/ drugs do have many side effect, somehow even worse than the sickness we are suffer from initially. And get well soon, Cheryl.

    ReplyDelete
  11. I sometimes ask myself when seeing commercials for medication on TV if they really work the way they are shown. It always sounds like a walk in the park: take a pill and your problems are history! Most of the times side effects, including death, are being mentioned in a casual manner as if this all is just minor. The withdrawal effects you are experiencing are never mentioned and I hope many people will read your blog.

    Hope you get well soon!

    Hugs
    Marion

    ReplyDelete
  12. Hello friend. So very sorry to hear about all of this. I am very very sensitive to drugs and seem to be that gal that gets all the symptoms. One time I took a med for my ear infection that said may cause blindness and withing a few hours I had lost my sight. No completely but it took me three days to regain that back. I feel for you my friend and am sorry that you are on this journey but I know you have a fabulous support system. A hug or just someone to sit with can go a long long way. I am here if you need me if even just to vent about the idiotic drug world and how they seem to think it is okay for someone to feel like bugs are crawling under their skin! Big Hugs to you and I hope you will soon be off the meds that help you get over the meds too!

    ReplyDelete

Your visits to my blog truly touch and warm my heart. Thank you for taking the time to leave a comment! I am sorry that I cannot allow any Anonymous comments anymore--I have been getting an unbelievable amount of spam. I hope it is not a terrible inconvenience to any of you.